Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 12, NWS Wilmington, NC

May 16, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at May 16, 2019, 7:59 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 17, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 16, 2019, 7:59 PM EDT (23:59 UTC)
In effect from
May 17, 2019, 6:00 AM EDT
Expired
May 17, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WHUS42 KILM 162359
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
759 PM EDT Thu May 16 2019


NCZ107-170500-
/O.CON.KILM.CF.Y.0045.000000T0000Z-190517T0500Z/
Inland New Hanover-
759 PM EDT Thu May 16 2019

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT
FRIDAY...

* LOCATIONS...Inland New Hanover.

* TIMING...Until 1 AM EDT Friday.

* COASTAL FLOOD IMPACTS...Water is six to 12 inches deep on the 
  lowest parts of Battleship Road and USS North Carolina Road. 
  Water begins to spread on to River Road about a quarter mile 
  south of The Cape Boulevard. In downtown Wilmington...water 
  covers more than a block of Water Street near Market Street with
  three to six inches of water just south of Market Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 16/09 PM     6.0        1.3        0.8        1      Minor    
 17/09 AM     5.3        0.6        0.7        1       None    
 17/10 PM     6.0        1.3        0.6        1      Minor    
 18/10 AM     5.0        0.3        0.5        1       None    
 18/10 PM     6.0        1.3        0.6        1      Minor

&&

$$

NCZ106-108-SCZ054-056-170600-
/O.NEW.KILM.BH.S.0012.190517T1000Z-190518T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
759 PM EDT Thu May 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday
through Friday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT Friday through Friday evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop on Friday along east facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
3 follow-up statements
205 
WHUS42 KILM 170832
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
432 AM EDT Fri May 17 2019

NCZ106-108-SCZ054-056-180000-
/O.CON.KILM.BH.S.0012.190517T1000Z-190518T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
432 AM EDT Fri May 17 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong south to north longshore current will
  develop this morning along east facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

43
668 
WHUS42 KILM 171858
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
258 PM EDT Fri May 17 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

NCZ107-180400-
/O.NEW.KILM.CF.Y.0046.190518T0000Z-190518T0400Z/
Inland New Hanover-
258 PM EDT Fri May 17 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

The National Weather Service in Wilmington has issued a Coastal
Flood Advisory, which is in effect from 8 PM this evening to
midnight EDT tonight.

* LOCATIONS...Inland New Hanover.

* TIMING...From 8 PM this evening to midnight EDT tonight.

* COASTAL FLOOD IMPACTS...Water is six to 12 inches deep on the 
  lowest parts of Battleship Road and USS North Carolina Road. 
  Water begins to spread on to River Road about a quarter mile 
  south of The Cape Boulevard. In downtown Wilmington...water 
  covers more than a block of Water Street near Market Street with
  three to six inches of water just south of Market Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 17/10 PM     5.8        1.1        0.4        1      Minor    
 18/10 AM     4.8        0.1        0.3        1       None    
 18/10 PM     5.8        1.1        0.5        1      Minor    
 19/11 AM     4.9        0.2        0.5        1       None    
 19/11 PM     5.8        1.1        0.5        1      Minor    
 20/12 PM     4.8        0.1        0.5        1       None

&&

$$

NCZ106-108-SCZ054-056-180000-
/O.CON.KILM.BH.S.0012.000000T0000Z-190518T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
258 PM EDT Fri May 17 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
280 
WHUS42 KILM 172356
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
756 PM EDT Fri May 17 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

NCZ106-108-SCZ054-056-180100-
/O.EXP.KILM.BH.S.0012.000000T0000Z-190518T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
756 PM EDT Fri May 17 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Strong south to north longshore current today will weaken to
moderate strength at east facing beaches in the area on Saturday.

$$

NCZ107-180400-
/O.CON.KILM.CF.Y.0046.190518T0000Z-190518T0400Z/
Inland New Hanover-
756 PM EDT Fri May 17 2019

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* LOCATIONS...Inland New Hanover.

* TIMING...From 8 PM this evening to midnight EDT tonight.

* COASTAL FLOOD IMPACTS...Water is six to 12 inches deep on the 
  lowest parts of Battleship Road and USS North Carolina Road. 
  Water begins to spread on to River Road about a quarter mile 
  south of The Cape Boulevard. In downtown Wilmington...water 
  covers more than a block of Water Street near Market Street 
  with three to six inches of water just south of Market Street. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT MLLW
Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft MHHW
Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 17/10 PM     5.8        1.1        0.4        1      Minor    
 18/10 AM     4.8        0.1        0.3        1       None    
 18/10 PM     5.8        1.1        0.5        1      Minor    
 19/11 AM     4.9        0.2        0.5        1       None    
 19/11 PM     5.8        1.1        0.5        1      Minor    
 20/12 PM     4.8        0.1        0.5        1       None

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 16, 7:07 PM EDT, 52 minutes earlier.

Area forecast discussion, May 16, 7:07 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
707 PM EDT Thu May 16 2019

.SYNOPSIS...
High pressure will linger offshore Friday through this weekend
and well into next week. Warmer and an increasingly more humid
airmass will evolve with time with little to no rainfall through
the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 700 PM Thursday...The seabreeze has produced wind gusts to
near 30 mph along the Grand Strand and Cape Fear beaches. These
winds likely peaked around 5 or 6 o'clock and should gradually
diminish overnight. No significant changes were needed to any
forecast elements other than winds over the next few hours.
Discussion from 300 PM follows...

Mid-level ridge axis centered across the Central Plains will
shift eastward through Friday night. At the surface, high
pressure will shift off the southeast coast, and the resulting
height rises aloft will combine with increasing low-level
southwest flow to produce a warming trend over the next 36
hours. Deep NW flow above 850 mb will keep the atmospheric
column dry, so for cloud cover, am expecting mainly patches of
thin cirrus along with some diurnal cumulus Friday afternoon.
Temps tonight generally low to mid 60s, highs Friday around 90
away from the coast, and lows Friday night mid to upper 60s. A
decent sea breeze should develop Friday. Its inland progression
will be inhibited by the west- northwest flow aloft, but it will
keep temps at the beaches close. r to 80. A weak shortwave will
traverse northeast NC Friday afternoon, and should be close
enough to result in wind gusts of 15-20 mph during the
afternoon, especially across southeastern NC.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Bermuda High will maintain a very warm
and more humid air mass in place Sat through Sat night. Overall
expect convection to be suppressed, but some subtleties in the
upper level flow could lead to some cu or a localized stray
shower, with much of the area remaining rain free. Temps will
be up around 90 away from the beaches on Sat and overnight lows
Sat night will be held up well into the 60s to near 70.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...Bermuda High off shore will continue to
produce a south to southwest return flow through much of next
week. Ridging in the mid to upper levels will continue to
provide dry air and subsidence aloft. This will suppress
convection for the most part, but a northerly wave riding
through the ridge pushing a front east late Mon into Tues and
again on Thurs could provide enough support to trigger a
localized stray shower, mainly north and west of area. Overall
expect very warm weather with plenty of sunshine and limited, if
any shower activity through much of the week. Temps should
reach well into the 80s inland of beaches and up to 90 to 95
degrees F farther inland.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 00Z...VFR conditions continue to prevail as surface high
pressure slides offshore. Mostly clear skies this forecast period,
with few cirrus and few to scattered diurnal cumulus clouds
tomorrow. Current strong winds at coastal sites from sea breeze
will die down over the next few hours, with south-southwest winds
around 5 to 10 kts dominating overnight. Southwest winds continue
into tomorrow, with strong southerly winds and gusts around 20kts
developing along the coast in the afternoon with sea breeze. No fog
concerns overnight due to elevated winds.

Extended Outlook...Predominately VFR through Monday as high
pressure dominates. Increasing chance for isolated/low chance
convection late this upcoming weekend into next week. Brief MVFR
possible each morning from low stratus and/or fog starting
Saturday.

&&

.MARINE...
As of 700 PM Thursday...This afternoon's seabreeze produced wind
gusts up to 25 kt at the Grand Strand and Cape Fear area
beaches. These winds likely reached their peak intensity between
5-6 pm and should gradually diminish overnight back toward the
background 15 kt synoptic southwest wind. Current seas are near
3 feet both nearshore and offshore in a very short 3-4 second
wind chop. Offshore buoy data also notes a small 10 second and
14 second swell, although they are masked by the wind currently.
Discussion from 300 PM follows...

Surface high pressure centered just off the SC coast this
afternoon will drift east through Friday night. This will allow
southwest flow to persist across the waters, increasing in speed
as the gradient tightens. By Friday afternoon, am expecting
winds to reach into a 15- 20 kt range, with some gusts into the
low 20s as the tail of a mid- level shortwave passes overhead.
At this time, it appears conditions will remain below Small
Craft Advisory thresholds, though it will be a bit choppy, with
4 ft/6 sec wind waves developing Friday afternoon and evening.

Bermuda high will linger off the coast through the weekend and
into the middle of next week, maintaining S-SW flow over the
waters 15 kts or less. Winds increase to 10 to 15 kt in the
afternoon and evening as Piedmont trough strengthens and sea
breeze develops. Seas in the 3 to 4 ft range Sat morning will
subside to less than 3 ft through Sat night and remain under 3
ft into next week. Seas will mainly be made up of southerly
swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 1 AM EDT Friday for NCZ107.
MARINE...None.

&&

SYNOPSIS...RGZ
NEAR TERM...TRA/CRM
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...VAO
Hazardous weather outlook, May 16, 3:43 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
343 PM EDT Thu May 16 2019

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-171945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
343 PM EDT Thu May 16 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-171945-
Inland New Hanover-
343 PM EDT Thu May 16 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Expect minor flooding along the banks of the Lower Cape Fear River
from Wilmington southward within a 3 hr window centered around high
tide this evening. Hide tide occurs at 853 PM EDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For the evening hours of Friday thru Sunday, Minor flooding along
the
banks of the Lower Cape Fear River will be possible within a 3 to 4
hour window centered around high tide each evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-110-171945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
343 PM EDT Thu May 16 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Friday...
An elevated risk for rip currents and an increasing longshore
current will both occur along pertinent area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ054-056-171945-
Coastal Horry-Coastal Georgetown-
343 PM EDT Thu May 16 2019

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Friday...
An elevated risk for rip currents and an increasing longshore
current will both occur along pertinent area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-254-256-171945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
343 PM EDT Thu May 16 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:19 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.